Texas, 2023High Wind in Texas, February 15, 2023
February 15, 2023 · NWS LUB · 5 events in 5 counties and zones
Following a day of widespread high winds, the 15th brought another quick-moving but powerful storm system through the southern Rockies. Winds on the 15th didn't increase in earnest until the afternoon but then persisted well into the evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following a day of widespread high winds, the 15th brought another quick-moving but powerful storm system through the southern Rockies. Winds on the 15th didn't increase in earnest until the afternoon but then persisted well into the evening. The strongest winds targeted spots on the Caprock and especially the southwest Texas Panhandle and northern and western South Plains. The most intense winds weren't as widespread or strong as the previous day, but eclipsed the 60 mph mark in a few locations. The wind also lofted areas of blowing dust though the worst of the dust was more limited in coverage than the previous day.
Maximum wind gusts from the Texas Tech University West Texas mesonet are listed below:
63 mph at Amherst (Lamb County),|61 mph at Friona (Parmer County),|60 mph at Hart (Castro County),|59 mph at Abernathy (Hale County),|58 mph at Denver City (Yoakum County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 15, 11:22 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 15, 11:22 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1122 AM CST Wed Feb 15 2023
...New AVIATION...
.UPDATE...
Issued at 1024 AM CST Wed Feb 15 2023
A High Wind Warning has been issued for the central and southern
South Plains, and will be in effect through 00Z/6 PM CST this
evening. Issuance of the High Wind Warning therefore replaces the
ongoing Wind Advisory. Recent water vapor imagery depicts an
intense 500 mb jet streak translating around the base of a trough
positioned over southern Arizona, with mid- and high-level flow
oriented orthogonal to the Davis Mountains. This has resulted in
the genesis of mountain waves that were propagating northeastward
towards the CWA. As the 500 mb jet streak (near 110 kt) noses into
the region, the deep, vertical mixing heights combined with the
orographically-induced rotors is expected to enhance downward
momentum transport. This will result in a narrow swath of wind
gusts near 60 mph occurring across the aforementioned areas this
afternoon, therefore facilitating the upgrade to a High Wind
Warning.
Sincavage
&&
.SHORT TERM...
(Today and tonight)
Issued at 209 AM CST Wed Feb 15 2023
The next upper low that will result in winds across the South Plains
area is spinning over the Four Corners region, the center of the 500
mb circulation being centered just north of the Grand Canyon. This
low will move to the far western Oklahoma Panhandle and the
southeastern corner of Colorado around 00Z this evening and then to
northeastern Kansas by sunrise Thursday. Increasing mid-level height
gradient points to the upcoming wind increase with the magnitude of
the 700 mb height gradient suggesting a solid wind advisory day for
most of the forecast area. Favorable mixing of the 55-65 kt mid-
level jet streak to the surface suggests some high wind gusts (i.e.,
>58 mph) will be possible. However, this mid-level streak is progged
to be quite narrow as it crosses the forecast area, which would tend
to narrow the window in both time and space for said high wind
gusts. Meanwhile, a cold front is moving southward through the
Oklahoma Panhandle early this morning, generally in line with the
HRRR, the model which is most aggressive in moving this cold front
to near a Tulia to Guthrie line by noon. The deep mixing associated
with the eastward moving mid/upper low should eventually scour out
the cool air to the north of the front, but it does put into
question whether the eastern column of counties in the inherited
Wind Advisory will make criteria. By the same token, the discussion
of the potential for high wind associated with mid-level jet streak
above led to the consideration of upgrading mainly the southwestern
quadrant of the forecast area to a High Wind Warning. In both cases,
confidence is just not quite enough to force any change to the
current structure of the advisory. The Canadian cold front that
makes a brief appearance across the northeastern forecast area this
morning will make a much more pronounced return this evening behind
the ejecting upper low. Much colder air behind it combined with
breezy to windy conditions will make for a raw end to the night with
wind chill values possibly dropping below zero late tonight across
the northwestern quadrant of the forecast area, although likely
remaining above advisory criteria.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 209 AM CST Wed Feb 15 2023
Cold air advection will be in full swing early Thursday morning
ahead of high pressure slated to arrive Thursday night. Raw north
winds early Thursday morning still look to push wind chills close to
our advisory levels (-5F) over a few of our NW zones. Despite full
sun, highs Thursday will struggle to break out of the 30s northwest
and 40s elsewhere. Even colder lows await Thursday night as the
surface high settles atop the region, but progressive ridging on
Friday will shove this chilly high toward E TX while bringing milder
SW breezes to the South Plains.
This weekend is looking stellar under dry and uneventful SW flow
behind Friday's upper ridge. Milder thicknesses each day along with
breezy downslope flow look to push highs 10-15 degrees above normal,
with potentially greater gains by Monday provided a cold front
stalls short of the region. This front is tied to a broad upper
trough eventually occupying the northern CONUS by early next week.
However, the details of this upper trough, its associated cold
front(s), and a cut-off low approaching the Baja are too murky this
many days out to justify any meaningful changes to the NBM output.
&&
.AVIATION...
(18Z TAFS)
Issued at 1122 AM CST Wed Feb 15 2023
Surface winds continue to veer at KLBB and KPVW, and will quickly
accelerate within the next 1-2 hours with an expectation of wind
gusts approaching 50 kt. BLDU will increase in tandem with the
high winds, and VSBY reductions to at least MVFR (possibly IFR)
for a few hours will occur this afternoon. Winds will gradually
taper off this evening while continuing to veer to the north
following the passage of a cold front, remaining blustery
overnight. At KCDS, winds remain out of the east-northeast where
the stalled front is currently located; however, winds are
expected to veer to the southwest this afternoon and remain gusty
thereafter for the remainder of the TAF period. VFR prevails upon
cessation of the high wind event today.
Sincavage
&&
.FIRE WEATHER...
Issued at 319 AM CST Wed Feb 15 2023
Solidly windy again today, although winds are not expected to be
as strong as yesterday. Yesterday will have dried fine fuels from
the limited moisture they received from the previous night's
rains. Still, ERC values are running just over the 50th percentile
while RFTI values of 3 to 4 areawide are only made up of the wind
component for all areas but the southern Rolling Plains where RH
does make a contribution. An argument could be made for a Red
Flag Warning, but given recent history with a lack of wind events
in recent weeks, will lean toward a fire danger statement this
morning.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ021>025-027-031-
037-042-043.
High Wind Warning until 6 PM CST this evening for TXZ028>030-
033>036-039>041.
&&
UPDATE...09
SHORT TERM...07
LONG TERM....93
AVIATION...09
Hazardous weather outlook, Feb 15, 10:37 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1037 AM CST Wed Feb 15 2023
TXZ021>044-161645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1037 AM CST Wed Feb 15 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect for the central and southern South
Plains through 6 PM CST this evening.
A Wind Advisory remains in effect through 6 PM CST this evening for
the extreme southern Texas Panhandle and the western Rolling Plains.
Sustained southwesterly winds between 25 to 35 mph are expected this
afternoon with gusts up to 60 mph occurring across the central and
southern South Plains where a High Wind Warning is in effect. Wind
gusts up to 55 mph are expected across the extreme southern Texas
Panhandle and the western Rolling Plains where a Wind Advisory is in
effect. Blowing dust may temporarily cause reductions in visibility.
These strong winds will also lead to elevated fire weather concerns
across the entire region through early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
High Wind, Parmer
- When
- February 15, 12:26 PM CST to 12:27 PM CST
- Where
- Parmer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Wind gust enhanced by nearby virga.
High Wind, Lamb
- When
- February 15, 1:29 PM CST to 1:30 PM CST
- Where
- Lamb forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Wind gust enhanced by nearby virga.
High Wind, Castro
- When
- February 15, 1:35 PM CST to 1:36 PM CST
- Where
- Castro forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Wind gust enhanced by nearby virga.
High Wind, Hale
- When
- February 15, 2:41 PM CST
- Where
- Hale forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
High Wind, Yoakum
- When
- February 15, 3:03 PM CST to 3:04 PM CST
- Where
- Yoakum forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, February 15 to 16, 2023$375,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Arkansas, February 15 to 16, 2023$95,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, February 15 to 16, 2023$140,000 · 1.75 in hail · 11 events
- Heavy Snow in Colorado, February 15 to 16, 202323 events
- Winter Storm in Iowa, February 15 to 16, 202322 events
- Blizzard and Winter Weather in Minnesota, February 15, 20231 injured · 11 events
- Winter Storm and Winter Weather in Nebraska, February 15 to 16, 202318 events
- Winter Storm and Winter Weather in Kansas, February 15, 202314 events
- Winter Storm in Kansas, February 15 to 16, 202310 events
- High Wind and Strong Wind in Iowa, February 15, 202350 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, February 15 to 16, 20238 events
- Hail and Damaging Wind in Oklahoma, February 15, 20231 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070559, 1070558, 1070557, 1070556, 1070555.